This case involves a 19-year-old female patient who was prescribed clindamycin to treat bacterial vaginosis. The medication was dispensed to the patient by a local chain pharmacy location. The medication did not have an insert when picked up from the pharmacy. The patient also did not receive a consultation from the pharmacy regarding side effects of the medication. Within three days, the patient experienced severe abdominal pain and diarrhea. The patient presented to the emergency room and was found to have colitis secondary to C Diff. The patient’s condition was so severe that she required a colectomy. The patient was never advised to discontinue the medication if she experienced any abdominal issues. An expert pharmacist was sought to opine as to the standard of care regarding dispensing clindamycin.
Question(s) For Expert Witness
- 1. Can you speak to the standard of care regarding advising patients of potential side effects from this medication? Is an insert or warning typically required?
Expert Witness Response E-041723
One principal function of a pharmacist is to provide consultation to patients about their medication therapy. Generally, a patient should be advised of the more common risks, and even less common serious risks, so that they can be proactive in their treatment. With clindamycin, the risks of C Diff colitis are known, and patients requiring treatment with clindamycin should definitely be forewarned of serious and adverse side effects associated with this condition. Informed patients can be more proactive in their treatment and avoid unnecessary complications from medication-related events. The FDA label for clindamycin expressly includes a section entitled “Information for Patients,” which covers diarrhea specifically and advises patients to contact their physicians as soon as possible if they experience diarrhea while using clindamycin therapy. It is also difficult to believe that there was no drug monograph (written information) given to the patient along with the clindamycin prescription. Given the automated nature of computer printouts in pharmacy practice, it is very simple to give this information to patients. At the very least, the patient would have had the written FDA warning. In my opinion, a written warning and pharmacist consultation could have prevented the negative consequences described here. The absence of a written warning and lack of a pharmacist consultation demonstrate negligence.